Written by: Heather Helmendach, Legal Assistant
Law Offices of Thomas J. Lamb, P.A
As discussed in my last article, "Should I have been prescribed Depakote / Depakene / Depacon?", it is extremely important that these drugs are properly prescribed, given their devastating potential fetal side effects.
Additionally, any time that Depakote / Depakene / Depacon was prescribed to a female patient, doctors should have warned the woman about the possible fetal side effects of “major congenital malformations, particularly neural tube defects (e.g., spina bifida)” and / or “decreased IQ scores.”
However, according to a recent Reuters article, many pregnant women taking these drugs do not feel as though they were adequately warned of the potentially life-altering side effects.
While the drug manufacturer, Sanofi, claims that the labels provide sufficient warnings, many women disagree.
The aforementioned article discusses a recent public hearing held by the European Medicines Agency (EMA) on patients' experiences with drugs containing valproic acid--the main active ingredient in Depakote, Depakene, and Depacon. The article provides the following information:
[R]ecent surveys in the United Kingdom showed almost 70 percent of women taking the drug had not received adequate advice.
Clare Pelham, speaking on behalf of Britain’s Epilepsy Society, said warnings on medicine packages and leaflets were insufficient and that patients needed “tailored conversations” with healthcare professionals.
In the United States, as revisions of FDA drug labels are released and new or increased warnings are added to those labels, doctors should keep current with the prescribing information for the medications they use to treat their patients.
Often when a new FDA drug label is released with increased warnings of particularly severe or life-threatening possible side effects, a “Dear Doctor” letter is also issued to providers, so that they may adequately warn patients.
The information provided by the FDA should lead to more adequate warnings of the potential devastating side effects of these drugs.
Such warnings are warranted if:
- the female patient who was prescribed Depakote / Depakene / Depacon was of childbearing potential; and,
- Depakote / Depakene / Depacon was deemed “essential to the management of her medical condition,”
Her doctor should then have warned her that:
- the drugs could cause “major congenital malformations, particularly neural tube defects (e.g., spina bifida)” and / or “decreased IQ scores”; and,
- “effective contraception” was necessary so as to prevent pregnancy and any fetal exposure to these drugs.
Any warning that fails to address these key points could be deemed inadequate, and potentially serve as the basis of a medical malpractice case if an unborn child was exposed to the drugs, then was born with one of the aforementioned side effects.
For more information on Depakote / Depakene / Depacon and the issue of adequate warnings, visit our website.
Drug Injury Watch: Side Effects News & Reports
Drug Injury Law: Medical & Legal Information